Flash Flood, Sebastian
- When
- May 24, 1:04 PM CST to 8:00 PM CST
- Where
- Sebastian County, Lavaca to 0.49 mi NNW of Lavaca
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.330, -94.180
Adams Street in Lavaca was flooded.
A slow-moving upper level trough of low pressure moved from the Rockies into the Plains on the 23rd and 24th. Very moist and slightly unstable air was in place across the Southern Plains ahead of this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A slow-moving upper level trough of low pressure moved from the Rockies into the Plains on the 23rd and 24th. Very moist and slightly unstable air was in place across the Southern Plains ahead of this system. Several rounds of thunderstorms developed and moved across northwestern Arkansas during this period, resulting in widespread heavy rainfall. During the afternoon of the 24th, this heavy rainfall was ample enough to result in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 11:58 AM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
1258 PM CDT SUN MAY 24 2015
...UPDATE...
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
AN UPPER STORM SYSTEM OVER THE CENTRAL U.S.WILL CONTINUE TO SPREAD
SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION. VFR FLIGHT
CEILING CONDITIONS WILL BE SEEN WITH AREAS OF MVFR WITH RAIN AND
STORMS THIS AFTERNOON TO TONIGHT. THE MAIN AREA OF CONVECTION WILL
MOVE INTO THE AREA FROM THE SOUTH AND LIFT NORTHWARD. ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON TO EVENING.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE RAIN. TONIGHT THE STORMS
WILL GRADUALLY MOVE EAST. OVERALL VFR CEILINGS WITH AREAS OF MVFR
IN SPOTS. WINDS WILL BE S TO SW AT 5 TO 15 MPH WITH ISOLATED GUSTS
TO 20 MPH.
&&
.PREV DISCUSSION... /ISSUED 1059 AM CDT SUN MAY 24 2015/
..UPDATE...
DISCUSSION...
CURRENT FORECAST ON TRACK...WITH RAIN REDEVELOPING THIS AFTERNOON.
ONCE AGAIN...FLOOD POTENTIAL REMAINS VERY HIGH...WITH ADDITIONAL
RAINFALL ONLY WORSENING CURRENT CONDITIONS.
PREV DISCUSSION... /ISSUED 433 AM CDT SUN MAY 24 2015/
DISCUSSION...
DIFFICULT TO OVERSTATE ADDITIONAL FLOOD POTENTIAL.
FLOOD OF THE DECADE...AT LEAST FOR MUCH OF EASTERN
OKLAHOMA CONTINUES TODAY. 2-4 INCH AMOUNTS ALREADY
COMMON...WITH SOME LOCAL AMOUNTS IN EXCESS OF FIVE
INCHES TULSA OKMULGEE CREEK COUNTIES.
ANOTHER..1.5 TO 2 INCHES COMMON TODAY INTO TONIGHT
EASTERN OK AND NORTHWEST ARKANSAS. SOME LOCATIONS
COULD REACH FIVE INCHES ONCE AGAIN GIVEN REPEAT
THUNDERSTORM POTENTIAL.
REGIONAL COMPOSITE RADAR SHOWS TWIN MCVS IN TEXAS
AT THIS TIME. STRONGER..MORE NORTHWEST MCV SOUTH
OF BRYAN COUNTY OK SPINNING NORTH-NORTHEAST. THIS
MOVEMENT COUPLED WITH 1.7-1.9 PWA ENSURES ANOTHER
ROUND OF HEAVY PRECIP AND WILL PUSH PRECIP BACK
TO THE NORTHWEST FOR A TIME TODAY.
DIFFICULT TO OVERSTATE ADDITIONAL FLOOD POTENTIAL.
RAIN WILL WIND DOWN TONIGHT..WHILE MANY MAIN STEM
RIVERS OVERFLOW.
UNFORTUNATELY. NEXT WAVE ARRIVES LATE MONDAY AND
MONDAY NIGHT. BULK OF PRECIPITATION SOUTHEAST OK
AND WEST CENTRAL / NORTHWEST ARKANSAS. MORE FLOOD
POTENTIAL THERE.
WET PATTERN PREVAILS THROUGH NEXT WEEKEND.
GWILEY
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 71 63 81 61 / 100 30 40 60
FSM 75 66 81 65 / 100 70 40 100
MLC 72 67 78 62 / 100 30 60 80
BVO 70 59 81 60 / 100 40 30 40
FYV 71 63 78 61 / 100 70 30 100
BYV 72 63 78 62 / 100 80 30 80
MKO 72 64 78 62 / 100 50 40 90
MIO 72 62 79 62 / 100 60 20 50
F10 70 63 78 61 / 100 30 30 70
HHW 73 67 78 66 / 100 40 80 80
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
LZK/59HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE TULSA OK
UPDATED BY NWS LITTLE ROCK AR
100 PM CDT SUN MAY 24 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SUN MAY 24 2015
...LIFE-THREATENING FLASH FLOODING TO CONTINUE TODAY AND TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAINFALL.
RISK...SIGNIFICANT.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
SIGNIFICANT FLASH FLOODING IS ONGOING ACROSS MUCH OF EASTERN
OKLAHOMA TODAY. 3 TO 6 INCHES OF RAIN FELL OVERNIGHT AND TODAY 1 TO
2 ADDITIONAL INCHES HAVE FALLEN...ESPECIALLY OVER EASTERN OKLAHOMA.
DANGEROUS AND POTENTIALLY LIFE THREATENING FLASH FLOODING WILL
CONTINUE TODAY AS ADDITIONAL ROUNDS OF THUNDERSTORMS SPREAD INTO THE
AREA. CONDITIONS REMAIN SUPPORTIVE FOR RAPID ONSET OF FLASH FLOODING
AND QUICK ACTION SHOULD BE TAKEN WHEN FLOOD WARNINGS ARE ISSUED. A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THROUGH TONIGHT.
IN ADDITION...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...INCLUDING A LIMITED
TORNADO THREAT. THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL
BEGIN TO DIMINISH TONIGHT...HOWEVER EXTENSIVE AREAL AND MAIN STEM
RIVER FLOODING WILL LIKELY CONTINUE INTO MONDAY.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM AND HEAVY RAIN POTENTIAL.
TUESDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL WILL REMAIN IN THE
FORECAST ALMOST EVERYDAY...AND SOME POTENTIAL FOR CONTINUED HEAVY
RAIN AT TIMES.
EXTENDED DISCUSSION...
THE HEAVY RAINFALL WILL BEGIN TO TAPER OFF EARLY MONDAY...HOWEVER A
LARGE COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL TEXAS
AND TRACK INTO FAR SOUTHEAST OKLAHOMA AND PORTIONS OF WESTERN
ARKANSAS MONDAY EVENING INTO THE OVERNIGHT HOURS. THIS WILL QUICKLY
WORSEN ANY ONGOING FLOOD PROBLEMS.
THUNDERSTORM CHANCES REMAIN IN THE FORECAST FOR MUCH OF THE UPCOMING
WEEK...HOWEVER THE COVERAGE AND INTENSITY OF EXPECTED RAINFALL
AMOUNTS WILL BE FURTHER REFINED IN LATER FORECASTS. ANY ADDITIONAL
RAINFALL THIS UPCOMING WEEK WILL AGGRAVATE ANY ONGOING LARGE STEM
RIVER FLOODING.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
RESPONSE TO FLOODING...SOME SIGNIFICANT...SHOULD BE EXPECTED TODAY
AND TONIGHT...ESPECIALLY FOR AREAS NEAR LARGER RIVER BASINS. LIFE
THREATENING FLASH FLOODING WILL BE LIKELY WITHIN THE HEAVIER
RAINFALL AXIS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
59SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR 1010 AM CDT SUN MAY 24 2015 ARZ001-002-010-011-019-020-241555- BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-WASHINGTON AR- 1010 AM CDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON...MADISON... NORTHERN FRANKLIN...NORTHEASTERN CRAWFORD...SOUTHERN CARROLL AND SOUTHEASTERN BENTON COUNTIES UNTIL 1100 AM CDT... AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF OZARK...MOVING NORTH AT 45 MPH. SMALL HAIL FOR PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... OZARK... MULBERRY... HUNTSVILLE... ELKINS... GOSHEN... WYOLA... WYMAN... WITTER... WHITENER... WESLEY... WAREAGLE... TUTTLE... THORNEY... THOMPSONS... SULPHUR CITY... ST. PAUL... SONORA... SHORES LAKE CAMPGROUND... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN! A FLASH WARNING IS IN EFFECT FOR THE AREA. LAT...LON 3541 9386 3547 9409 3628 9406 3623 9345 TIME...MOT...LOC 1508Z 202DEG 39KT 3559 9391 59
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
145 PM CDT SUN MAY 24 2015
ARZ002-011-241930-
CARROLL AR-MADISON AR-
145 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON AND EASTERN
CARROLL COUNTIES UNTIL 230 PM CDT...
AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11
MILES SOUTH OF BERRYVILLE TO 9 MILES EAST OF HUNTSVILLE TO 12 MILES
SOUTHWEST OF UPPER BUFFALO WILDERNESS AREA...AND MOVING NORTHEAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
GREEN FOREST... BERRYVILLE... OAK GROVE...
YOCUM... WEATHERS... VENUS...
URBANETTE... RULE... RUDD...
ROCKHOUSE... REYNOLDS... PURDY...
PLEASANT VALLEY... PETTIGREW... OSAGE...
METALTON... MARBLE... LOY...
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3612 9347 3609 9347 3608 9344 3597 9345
3576 9368 3577 9371 3602 9364 3625 9375
3651 9346 3650 9330 3635 9329 3612 9329
TIME...MOT...LOC 1845Z 222DEG 26KT 3623 9363 3610 9357
3587 9363
LZK/58SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
202 PM CDT SUN MAY 24 2015
ARZ011-241930-
MADISON AR-
202 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
WESTERN MADISON
AT 202 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTH OF WESLEY TO 5 MILES SOUTHEAST OF SAINT
PAUL...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...HARMONY...GEORGETOWN...
HUNTSVILLE...SAINT PAUL...AURORA...WESLEY...BRASHEARS...WITTER...
JAPTON AND WITHROW SPRINGS STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3577 9370 3577 9376 3597 9395 3602 9395
3625 9375 3602 9364
TIME...MOT...LOC 1902Z 217DEG 31KT 3599 9391 3577 9371The national radar mosaic for the moment the first event began.
6 flash flood. Local standard time, as filed.
Adams Street in Lavaca was flooded.
The highway was flooded near Silver Bridge.
Dye Creek Road was flooded.
A farm in Greenwood was severely flooded.
Memorial Park in Bentonville was flooded.
The Lavaca City Park was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578582, 578583, 578584, 578585, 578586, 578587.